Alert archive / Wyoming / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 1, 1998, 9:47 PM MDT for Johnson County, Wyoming. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1998, 9:47 PM MDT (03:47 UTC)
- Expired
- Jul 1, 1998, 11:45 PM MDT
- In force
- 118 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3425 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 020355 COR FFWRIW WYC019-020545- EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 947 PM MDT WED JUL 1 1998 ...DAM FAILURE ALONG THE DRY FORK CREEK... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 PM MDT FOR THE PEOPLE IN SOUTHEASTERN JOHNSON COUNTY - NORTH CENTRAL WYOMING A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR HAS BEEN REPORTED. MOVE TO HIGHER GROUND IMMEDIATELY. AT 935 PM THE AREA FIRE DEPARTMENT AND EMERGENCY MANAGER REPORTED THAT AN EARTHEN DAM ON THE DRY FORK CREEK A HALF MILE EAST OF THE JOHNSON COUNTY BORDER HAD FAILED. . THE NEAREST DOWNSTREAM LOCATION IS THE U.T. RANCH...AND AT THE CONFLUENCE OF THE POWDER RIVER NEAR ROAD 192 TEN MILES NORTHEAST OF SUSSEX. PEOPLE IN THE LOW LYING AREAS BELOW THE DAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES AVAILABLE. WCJIN-WYNE RWM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:00 PM MDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 1, 1:00 PM MDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 100 PM MDT WED JUL 1 1998 MOIST/UNSTBL AMS ACRS MUCH OF CWFA ERLY THIS AFTN...WITH LTST ADAP SHWG LI'S < -4 FM NW TO SE WY...AND SFC DEW POINTS RANGING FROM THE MID 40S TO MID 50S. RADAR/SATL IMAGERY/LTG DETECTION SHWS TSTMS ALREADY UNDERWAY OVR NW WY...AND THESE SHUD CONT...INTENSIFY...AND SPREAD E/SE ACRS NRN/CNTRL PTNS RIW CWFA THIS AFTN/EVE. WILL MNTN SCT TSTMS NRN/CNTRL ZNS THRU EVE HRS WITH PSBL HAIL/STG WNDS. WATR VPR IMAGERY SHWS VRY DRY AIR INTO SW WY THIS AFTN...SO NIL POPS THERE TNGT. MOS MINS APPR RSNBL. DN
In the hours before
Special weather statement, Jul 1, 5:25 PM MDT, 4 hours 22 minutes before
WYZ027-028-020025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 525 PM MDT WED JUL 1 1998 ...STRONG THUNDERSTORMS WERE MOVING THROUGH EAST JOHNSON COUNTY... STRONG THUNDERSTORMS WERE STILL MOVING NORTHEAST OF KAYCEE IN SOUTHEAST JOHNSON COUNTY. THESE THUNDERSTORMS HAVE HAIL...STRONG WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH THEIR AREA. THESE THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 20 MPH INTO NORTHWEST CAMPBELL COUNTY THROUGH 6 PM. WCJIN-WYNE CLARK
Special weather statement, Jul 1, 7:14 PM MDT, 2 hours 33 minutes before
WYZ004-005-008-009-015-026>028-020210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 714 PM MDT WED JUL 1 1998 ...THUNDERSTORMS WERE WINDING DOWN ACROSS NORTH WYOMING... AT 710 PM MDT DOPPLER RADAR WAS SHOWING THUNDERSTORMS ACROSS HOT SPRING COUNTY AND NORTHEASTERN WYOMING...THEY WERE WEAKENING AND NO NEW THUNDERSTORMS HAD DEVELOPED OVER WEST CENTRAL PARTS OF THE BIG HORN BASIN. MOST THUNDERSTORMS WERE CURRENTLY MOVING THROUGH WASHAKIE...BIG HORN...JOHNSON AND NORTHERN NATRONA COUNTIES...THESE THUNDERSTORMS WERE MOVING EAST NORTHEAST AT 15 MPH. THE STORMS WILL LIKELY CONTAIN SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. PERSONS SHOULD GO INDOORS UNTIL THEY PASS THROUGH THEIR AREAS. MOST THUNDERSTORMS WILL BE OVER WITH OR MOVE OUT OF OUR AREA BY 8 PM. WCJIN-WYNW-WYNE CLARK
Local storm report, Jul 1, 8:44 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WYOMING
844 PM MDT WED JUL 01 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CODY WY 1.75 INCH HAIL
07/01/98 PARK FELL AT RODEO GROUNDS
0243 PM CODY WY 1.75 INCH HAIL
07/01/98 PARK 20 MINUTES OF GOLF BALL
SIZE HAIL FELL
0500 PM WORLAND WY 1 INCH HAIL
07/01/98 WASHAKIE 4 MILES SOUTH OF WORLAND
PEA TO QUARTER SIZE HAIL
FELL.
0515 PM WORLAND WY 1.75 INCH HAIL
07/01/98 WASHAKIE SOFT GOLF BALL SIZE HAIL
REPORTED BY WORLAND
SHERIFF OFFICE.The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 32 min |
| Jul 1, 7:27 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 38 min |
| Jul 2, 3:33 PM MDT | Severe Thunderstorm Warning | RIW | Park | 32 min |
Nearby
Flash Flood Warnings in Wyoming, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.